In response to a nationwide outbreak of meningitis and stroke associated with a widely distributed medication, the Centers for Disease Control and Prevention (CDC) is providing updated guidance to clinicians and patients about contaminated medication products received from the New England Compounding Center located in Framingham, Mass. Patients have suffered a variety of symptoms, including those associated with a rare form of fungal meningitis (brain infection) and stroke. On October 3, 2012, the pharmaceutical compounding center ceased all production and initiated recall of all methylprednisolone acetate (a steroid medication) and other drug products prepared for injections in and around the spinal cord (known as intrathecal administration). In addition, CDC and state health departments have released the names of approximately 75 healthcare facilities in 23 states that have received contaminated product
The CDC and the Food and Drug Administration (FDA) are currently coordinating a multistate investigation of fungal infection among patients who received a steroid injection with the potentially contaminated product either into the spinal area or in a joint space, such as a knee, shoulder or ankle.
CDC and FDA have confirmed the presence of a fungus known as Exserohilum rostratum in unopened medication vials of preservative-free methylprednisolone acetate (80mg/ml) from one of the three implicated lots from NECC (Lot #08102012@51, BUD 2/6/2013). The laboratory confirmation further links steroid injections from these lots from NECC to the multistate outbreak of fungal meningitis and joint infections. Testing on the other two implicated lots of methylprednisolone acetate and other NECC injectable medications continues. Of the 47 patients with laboratory confirmed fungal meningitis as of this date, Exserohilum rostratum has been found in clinical specimens for all but two patients. Of the other two patients, one has been found to be infected with Aspergilus fumigatus and one with Cladosporium.
The CDC and FDA advise that Clinicians should continue to contact patients who have received medicines associated with the following three lots of preservative-free methylprednisolone acetate (80mg/ml) from the New England Compounding Center (NECC) that were recalled on September 26, 2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
The potentially contaminated injections were given starting May 21, 2012. See updated CDC and/or FDA webpage for more information.
Patients who believe they might have received a potentially contaminated medication should contact the physician who performed their procedure to find out if their medication was from one of the three lots. Patients who received a potentially contaminated medication should seek medical attention if they have any symptoms.
Patients need to remain vigilant for onset of symptoms because fungal infections can be slow to develop. Typically in this outbreak, symptoms have appeared 1 to 4 weeks following injection, but it’s important to know that longer and shorter periods of time between injection and onset of symptoms have been reported. Therefore, patients and physicians need to closely watch for symptoms for at least several months following the injection. Again, for more information, see the CDC and/or FDA websites.
If you or a family member suffered meningitis or a stroke following a spinal injection, you should talk to a lawyer about your rights. The lawyers at Liever, Hyman & Potter have been representing clients in injury and death cases for more than 50 years in Berks County and Schuylkill County and throughout Pennsylvania . Our law practice includes work injuries, accidents, defective products and nursing home and medical malpractice.
From the desk of Adam K. Levin, Esquire